Wyoming, 2011

High Wind in Wyoming, October 6 to 7, 2011

October 6 to 7, 2011 · NWS RIW · 2 events in 2 counties and zones

A storm system moving into Wyoming from the Great Basin brought high wind to the Green Mountains and Rattlesnake Hills as well as the lower elevations of Natrona County. Wind gusts of 83 and 84 mph were recorded at two RAWS sites.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A storm system moving into Wyoming from the Great Basin brought high wind to the Green Mountains and Rattlesnake Hills as well as the lower elevations of Natrona County. Wind gusts of 83 and 84 mph were recorded at two RAWS sites. Wind was sustained at 40 mph for three hours along Interstate 25 north of Casper.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Oct 6, 2:35 PM MST, 6 hours 55 minutes earlier.

Area forecast discussion, Oct 6, 2:35 PM MST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
335 PM MDT THU OCT 6 2011

.SHORT TERM...TONIGHT THROUGH SATURDAY

STORM SYSTEM SPINNING UP NEAR PRICE UTAH THIS AFTERNOON WITH LIGHT
TO MODERATE SNOW FALLING SINCE THIS MORNING OVER MUCH OF WESTERN
WYOMING.  3 INCHES OF SNOW HAS FALLEN SO FAR AROUND STAR VALLEY
RANCH.  BAROCLINIC LEAF MOVING THROUGH SOUTH CENTRAL WYOMING THIS
AFTERNOON WITH DECENT CONVECTION DEVELOPING THERE.  A FEW LIGHTNING
STRIKES HAVE BEEN NOTED.  ALSO HAVE TROWAL OVER SOUTHWEST WYOMING
STREAMING INTO EASTERN AND CENTRAL IDAHO...WITH SOME LIGHT TO
OCCASIONALLY MODERATE SNOWFALL THERE.  LOW LIFTS NORTHEAST ACROSS
WYOMING THIS EVENING AND OVERNIGHT WITH THE TROWAL/WARM CONVEYOR
BELT SETTING UP OVER NORTHWEST AND NORTHERN WYOMING TONIGHT THROUGH
FRIDAY MORNING.  THE HEAVIEST PRECIPITATION LOOKS TO BE OVER NORTH
CENTRAL WYOMING.  SNOW LEVELS ACROSS THE WEST AND SOUTH WILL EASILY
BE AT THE VALLEY FLOORS...WHILE EAST OF THE DIVIDE...SNOW LEVELS
WILL BE DOWN TO BETWEEN 6500 AND 7000 FEET.  WILL ALLOW CURRENT
ADVISORIES TO RUN THEIR COURSE...AND WILL ADD THE STAR VALLEY AND
JACKSON HOLE TO THE MIX (ALL THROUGH 9 AM).  WILL GO AHEAD WITH A
WARNING FOR THE BIGHORN MOUNTAINS FROM 9 PM THIS EVENING THROUGH
NOON FRIDAY WITH 8 TO 14 INCHES EXPECTED THERE. THE PRECIPITATION
WILL WIND DOWN BY LATE MORNING AS THE DYNAMICS LIFT NORTH.  HIGH
WINDS ARE EXPECTED OVERNIGHT BETWEEN EASTERN SWEETWATER...SOUTHEAST
FREMONT AND NATRONA COUNTIES AS JET ROUNDS THE LOW AND LIFTS
NORTHEAST OVER COLORADO AND SOUTHEAST WYOMING.  SURFACE GRADIENT IS
QUITE TIGHT WITH APPROX 15 MB OVERNIGHT BETWEEN KRKS AND KGCC.  ALSO
WILL SEE SOME 50KT+ AT H7. WILL UPGRADE HIGH WIND WATCH FROM 9 PM
THROUGH 9AM...THOUGH CANCEL THE WATCH FOR WESTERN SWEETWATER AS THE
BEST GRADIENT IS OFF TO THE EAST.  THE WINDS DIMINISH BY LATE
MORNING...THOUGH REMAIN BREEZY TO WINDY THROUGH THE DAY.  NORTHWEST
WINDS PICK UP FOR FRIDAY AND FRIDAY EVENING OVER MUCH OF THE
AREA...AS THE SURFACE LOW LIFTS NORTHEAST INTO EASTERN MONTANA AND
THE DAKOTAS.  LIGHT SHOWERS LINGER THROUGH SATURDAY IN THE NORTHWEST
FLOW WITHIN THE TROUGH AXIS.  THE TROUGH AXIS WILL BE SLOW TO
EXIT...NOT UNTIL SATURDAY NIGHT.  FLAT RIDGING BUILDS IN BEHIND THE
SLOWLY DEPARTING TROUGH.  SOME CLOUDS LINGER THROUGH SUNDAY.
TEMPERATURES RECOVER A BIT ON SATURDAY AND SUNDAY TO NEAR SEASONABLE
NORMS.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY

A SERIES OF SHORTWAVE TROUGHS WILL AFFECT THE REGION THROUGH THE
EXTENDED PERIOD.  A LOOK AT H5 HEIGHTS INDICATES A PERIOD OF
SEASONAL TEMPERATURES AS ZONAL FLOW ALOFT DEVELOPS SUNDAY NIGHT AND
EARLY MONDAY.  AN UPPER LEVEL LOW PRESSURE SYSTEM OFF THE BRITISH
COLUMBIA COAST WILL EJECT A SHORTWAVE INTO THE NORTHERN ROCKIES
MONDAY AFTERNOON MAINLY AFFECTING THE WESTERN MOUNTAINS BRINGING A
FEW RAIN SHOWERS BECOMING SNOW OVERNIGHT.  SIGNIFICANT ACCUMULATION
DOES NOT APPEAR LIKELY ATTM BUT THIS WILL BEAR WATCHING AS THE TIME
APPROACHES.  MID RANGE MODELS IS GOOD AGREEMENT ON BUILDING A STRONG
RIDGE IN THE PACIFIC OFF THE CALIFORNIA COAST BY TUESDAY.  THIS WILL
KEEP THE MAIN STORM TRACK TO THE NORTH.  HOWEVER THIS WILL ALSO
TIGHTEN THE PRESSURE GRADIENT AS THE PARADE OF SHORTWAVES CONTINUE.
TUESDAY NIGHT APPEARS TO BEGIN A WINDY PERIOD AS NORTHWEST FLOW
DEVELOPS ON THE BACK SIDE OF THE RIDGE.  A WAVE ON TUESDAY NIGHT
SHOULD BRING A FEW SHOWERS TO THE NORTH AND SLIDE A COLD FRONT
THROUGH THE CWA.  WINDY CONDITIONS CAN BE EXPECTED TO ACCOMPANY THIS
FRONT.  CONFIDENCE IN FORECAST IS LOW BEYOND TUESDAY AS MODELS ARE
TENDING TO DIVERGE A BIT WITH THE GFS FLATTENING OUT THE RIDGE
A BIT ALLOWING COOLER AIR IN FROM THE NORTH.  OTHER GUIDANCE KEEPING
A MORE AMPLIFIED RIDGE THROUGH THURSDAY WHICH WOULD BRING DRIER AND
WARMER CONDITIONS.

.AVIATION.../00Z ISSUANCE/

WIDESPREAD MVFR/IFR CIGS AND VSBY EXPECTED WEST OF THE CONTINENTAL
DIVIDE THROUGH 18Z FRIDAY. PERIODS OF SNOW AND LOW STRATUS WILL
OBSCURE MOUNTAINS IN AREAS WEST OF THE CONTINENTAL DIVIDE. AS THE
STORM DEVELOPS...STRONG AND GUSTY WIND WILL BEGIN ALONG THE
SOUTHERN WIND CORRIDOR WITH THE KRKS-KCPR AREA EXPERIENCING
SOUTHWEST WIND OF 25 TO 35 KT GUSTING TO NEAR 50 KT AT TIMES. SNOW
AROUND THE BIGHORNS WILL ALSO BRING IFR CIGS/VSBY STARTING TONIGHT
AS WELL. THE BIG HORN BASIN WILL SEE MAINLY RAIN WITH THE GREATEST
IMPACT TO CIGS IN LOW STRATUS THROUGH 18Z FRIDAY. AFTER 18Z THE MAIN
IMPACTS WILL BE IN THE BIGHORNS AND AROUND KBYG WITH RAIN AND
POSSIBLY SNOW EXTENDING TOWARD KCPR.

FIRE WEATHER...

FIRST STORM OF THE SEASON WILL CONTINUE TO BRING SNOW TO THE WEST
OVERNIGHT INTO FRIDAY MORNING.  RAIN AND SNOW WILL SPREAD INTO THE
NORTH AND EVENTUALLY INTO THE CENTRAL.  WINTER WEATHER ADVISORIES
ARE IN EFFECT FOR THE MUCH OF THE WEST WITH A WINTER STORM WARNING
FOR THE BIGHORNS.  SNOW LEVELS EAST OF THE DIVIDE WILL BE ABOVE 6500
TO 7000 FEET.  THE PRECIPITATION WILL DIMINISH LATE FRIDAY MORNING
INTO THE AFTERNOON WITH LINGERING SHOWERS EXPECTED THROUGH
SATURDAY.  HIGH WINDS ARE EXPECTED TONIGHT BETWEEN EASTERN
SWEETWATER...SOUTHEAST FREMONT AND NATRONA COUNTIES.  GUSTY
NORTHWEST TO WEST WINDS CAN BE EXPECTED TONIGHT AND FRIDAY ACROSS
MUCH OF THE REMAINDER OF THE AREA.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 9 PM THIS EVENING TO 9 AM MDT FRIDAY
WYZ019-020-030.

WINTER WEATHER ADVISORY UNTIL 9 AM MDT FRIDAY
WYZ001-012>015-023-024.

WINTER WEATHER ADVISORY UNTIL NOON MDT FRIDAY WYZ002.

WINTER STORM WARNING FROM 9 PM THIS EVENING TO NOON MDT FRIDAY
WYZ008-009.

&&

SHORT TERM...TWB
LONG TERM...BERC
AVIATION...BERC
FIRE WEATHER...TWB
Hazardous weather outlook, Oct 6, 2:55 PM MST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
355 PM MDT THU OCT 6 2011

WYZ001>020-022>030-071101-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
355 PM MDT THU OCT 6 2011

...WINTER STORM WARNING FOR THE BIGHORN MOUNTAINS TONIGHT THROUGH
NOON FRIDAY...

...HIGH WIND WARNING FROM ROCK SPRINGS TO JEFFERY CITY TO CASPER
TONIGHT THROUGH FRIDAY MORNING...

...WINTER WEATHER ADVISORY FOR THE WESTERN MOUNTAINS AND VALLEYS
THROUGH FRIDAY MORNING....

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

SNOW WILL CONTINUE TONIGHT IN THE MOUNTAINS AND VALLEYS OF WESTERN
WYOMING.  SIGNIFICANT SNOWFALL IS LIKELY IN MUCH OF THESE AREAS.

VERY STRONG SOUTHWEST WINDS OF 30 TO 40 MPH ALONG WITH GUSTS OF 60
MPH ARE POSSIBLE FROM ROCK SPRINGS TO JEFFREY CITY TO CASPER
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY...COLDER WITH A GOOD CHANCE OF RAIN AND MOUNTAIN
SNOW ALONG WITH SNOW AT THE LOWER ELEVATIONS ALONG AND WEST OF THE
DIVIDE THROUGH 9 AM. MODERATE TO HEAVY SNOW WILL DEVELOP
ACROSS THE BIGHORN MOUNTAINS AND LAST THROUGHOUT THE DAY FRIDAY.
SIGNIFICANT SNOWFALL IS LIKELY IN MUCH OF THESE AREAS. SNOW LEVELS
COULD DROP AS LOW AS 5000 FEET ACROSS PORTIONS OF CENTRAL WYOMING.

VERY STRONG SOUTHWEST WINDS OF 30 TO 40 MPH ALONG WITH GUSTS OF 60
MPH ARE POSSIBLE FROM ROCK SPRINGS TO JEFFREY CITY TO CASPER
FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL ACCUMULATIONS AS
WELL AS ANY WIND GUSTS ABOVE 45 MPH. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Green Mountains & Rattlesnake Range

When
October 6, 9:30 PM MST to October 7, 8:50 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

High Wind, Natrona County Lower Elevations

When
October 7, 4:00 AM MST to 7:10 AM MST
Where
Natrona County Lower Elevations forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350859, 350860.